Thursday, October 16, 2014

Reminder

A 65 year old man with hypertension, hyperlipidemia, history of stroke, congestive heart failure, and atrial fibrillation is brought in by EMS with shortness of breath and palpitations. Defibrillator pads are placed. His rhythm is shown above. His blood pressure is 100/50, and he is given amiodarone 150mg IV push. He converts to a normal sinus rhythm and blood pressures improve.

You then get called by the nurse because he became suddenly unresponsive. He has the same rhythm, shown above. His defibrillator pads are still on. The noninvasive blood pressure cuff cannot pick up a reading, and you cannot feel femoral or carotid pulses.

Challenge: What do you do?

Image is in the public domain.

4 comments:

RaH said...

this is PEA

->CPR is the first Action to take
the Treatment depends on the cause for the PEA

Craig Chen said...

correct! high quality CPR is what will make a difference.
-
Reminder

This is PEA arrest, an organized electrocardiographic rhythm without sufficient mechanical contraction to produce a palpable pulse or measurable blood pressure. The treatment is effective CPR and epinephrine 1mg IV q3-5 minutes. There is no role for defibrillation.

Sources: UpToDate; Wikipedia.

PC said...

The QRS is varying in amplitude in the lateral leads. An alternative explanation could be that she is in cardiac tamponade. Resulting in hypotension and absence of a pulse, hence, an emergent pericardiocentesis might be indicated?

Craig Chen said...

Great comment - that is certainly possible, though electrical alternans is usually more prominent. It is always important to remember the H's and T's as causes for PEA arrest, and a good way of identifying pericardial fluid is to use bedside ultrasound even during a code.